Oncology nurses should be aware of potential cardiac toxicities associated with immune checkpoint inhibitors. While these adverse events (AEs) can be serious, they should not act as a deterrent for most people who could benefit from immunotherapy, explained Javid J. Moslehi, MD
“Immunotherapies have revolutionized treatment for many cancer types. They're now used in the frontline setting, and they can offer hope. They have been very effective for cancers that were previously deadly, such as metastatic melanoma, lung cancer, and kidney cancer,” Moslehi, director of cardio-oncology and assistant professor of medicine at Vanderbilt University Medical Center, said in an interview with Oncology Nursing News
To better explain these toxicities and what nurses should know more about, Oncology Nursing News
sat down with Moslehi to discuss further.
Oncology Nursing News: Can you highlight some of the latest advancements in immunotherapy for the treatment of cancer?
: Immunotherapies have revolutionized treatment for many cancer types. They're now used in the frontline setting, and they can offer hope. They have been very effective for cancers that were previously deadly, such as metastatic melanoma, lung cancer, and kidney cancer.
Immune checkpoint inhibitors activate the immune system, and you can imagine a scenario where the immune system becomes hyperactive and attacks your own tissues. As cardiologists, we've been interested in how these adverse events affect the cardiovascular system.
We've also described patients who have myocarditis, or inflammation of the heart itself, pericarditis, or inflammation of the sack around the heart, and vasculitis, as well as patients who have arrhythmias. So, it affects the electrical system of the heart itself.
What is the current research exploring these effects and their associations with immune checkpoint inhibitors?
We've been very interested, as immune checkpoint inhibitor-associated myocarditis is a new clinical syndrome. Our first job has been to better characterize what this syndrome really consists of. We have shown by pathology that it includes inflammation in the heart itself, in the myocardium, in the classic definition of myocarditis. These are mostly T cells and macrophages.
We've described better which cancer syndromes and with which drugs they go with. It seems like if you combine therapies, you have a much higher risk of having myocarditis. We don't see a signal with one drug, so it all seems to be doing this. As best as we can tell, this is a class effect. In addition, most of the fulminant, very aggressive myocarditis cases that come about occur after the first or second dose. That's really important to note, and that provides some guidelines with how we may screen patients or do surveillance for patients who are at high risk.
Can you discuss your research on this topic?
We used a number of strategies. We accessed various pharmacologic databases, including 1 made by the World Health Organization (WHO) called VigiBase. In a paper that we published in the Lancet
a year ago, we showed that in 101 cases, that these fulminant cases occurred early after therapy.
They definitely seem to be class-specific, there's a high risk when you combine therapies, and, unfortunately these cases tend to be very aggressive, such that 50% of patients affected with myocarditis die, which is a big [concern] for us to understand better and treat more effectively.
What was also interesting was that the patients can have concomitant myositis, so inflammation of the skeletal muscle, as well as myasthenia gravis.
Are there any specific risk factors that come to mind?
We don't know much. But we do know if you have combination treatment with 2 different checkpoint inhibitors or checkpoint inhibitors combined with some of the other therapies, you may have a higher risk. We know that some cancers, such as thymoma, may carry a higher risk.
But we've looked at cardiovascular risk factors, autoimmune risk factors, and we haven't seen any baseline risk factors really pop up. That doesn't mean that they don't exist, it just means that we need to do more research to understand the process better and who is at risk.
What are the next steps in this line of research?
I run a basic science lab as well. We've been very interested in making pre-clinical models of the toxicities, either genetic mice or pharmacologically treated mice. This is hoping that if we could re-capitulate the syndrome that occurs in patients in mice, we at least have a model where we could both understand mechanisms better, but also come up with better preventive and treatment strategies.
What should patients and practitioners take away from this work?
The number one thing is that the toxicity is a problem, but it should not make patients think twice about what a life-saving therapy is potentially. The drugs have been very effective. Our job is to keep the drugs there, but to give it to as many people who can tolerate it and understand better what the mechanisms of the intolerance would be with these complications so that we can give it to even more patients.
This should not make people think twice about getting these therapies.